Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Aberdeen, SD

June 18, 2001Clark County, Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 18, 2001, 4:46 PM CDT for Clark County, Spink County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2001, 4:46 PM CDT (21:46 UTC)
Expired
Jun 18, 2001, 5:15 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Clark County, SD, Spink County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

971 
WUUS53 KABR 182146
SVRABR
SDC025-115-182215-
/NEW.KABR.SV.W.0107.182146-182215/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
446 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA
  NORTHEASTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES WEST OF CROCKER...OR ABOUT 22 MILES
  NORTHWEST OF CLARK...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CROCKER AROUND 455 PM CDT
  BRADLEY AROUND 500 PM CDT
  GARDEN CITY AROUND 505 PM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4516 9808 4499 9811 4493 9753 4514 9750

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 4:20 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 18, 4:20 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
320 PM CST MON JUN 18 2001

COLD FRONT HAS SWEPT INTO WESTERN SD THIS AFTERNOON AND CONTINUES
PRESSING SOUTH AND EAST. OUTFLOW BOUNDARIES ASSOCIATED WITH EARLIER
CONVECTION ARE ALSO MOVING SOUTH ACROSS THE EASTERN PORTION OF THE
STATE. SPEED MAX EVIDENT IN WATER VAPOR IMAGERY IS MOVING OUT OF
WY INTO SW SD THIS AFTERNOON AND SHOULD INTERACT WITH SFC BOUNDARIES
TO DEVELOP TSTMS ACROSS ERN SD IN MN THIS AFTERNOON AND EVENING.
BEST PRESSURE FALLS EXIST ACROSS MN WHILE SFC LOW HAS BEEN ANALYZED
EAST OF YKN. THIS LOW SHOULD TRACK TO THE NNE INTO THE BEST PRESSURE
FALLS THIS EVENING. UPPER LEVEL VORT MAX REMAINS TO THE NORTH ACROSS
ND BUT ENOUGH ENERGY SHOULD SLIDE INTO NRN PORTIONS OF THE STATE
TO BOOST STORMS. 1800 UTC SOUNDING SHOWS SFC BASED CAPE OF ALMOST
1300 J/KG WITH LI OF -4. INSTABILITY IS MOSTLY ALOFT THOUGH AS LOW
LEVEL BACKED INTO THE NE ON THE NORTHWEST SIDE OF THE SFC BOUNDARY
ACROSS SE SD. FCST SOUNDING FROM EARLIER ETA RUN IS MUCH MORE
FAVORABLE...ESPECIALLY ACROSS THE FAR EAST WHERE CAPE VALUES
INCREASE TO FCST LEVELS OF ALMOST 3500 J/KG WITH LI OF -7. LOW
LEVEL SHEAR NO IMPRESSIVE THOUGH...ONLY 17 M/S AHEAD OF COLD FRONT.
WILL MENTION SHOWERS AND THUNDERSTORMS ACROSS THE EASTERN SECTIONS
THIS EVENING. LESSER AMOUNTS TO THE WEST. CYCLONIC FLOW REMAINS IN
PLACE THROUGH WEDNESDAY BUT MOST SIGNIFICANT SHORT WAVE ENERGY
PASSES OUT OF THE REGION BY EARLY TUE. MINOR WAVES ROTATING AROUND
UPPER LOW WILL BRING PERIODS OF CLOUDS TO THE REGION WITH SHOWERS
POSSIBLE WEDNESDAY. CLEARING SHOULD BEGIN WEDNESDAY NIGHT.

.EXTENDED FORECAST DISCUSSION...
SUMMERLIKE PATTERN TO DEVELOP DURING EXTENDED PERIOD...AS ZONAL FLOW
AMPLIFIES. UPPER TROF DIGS INTO NORTHERN PACIFIC...AS WELL AS OVER
THE ERN CONUS. THIS CAUSES UPPER RIDGE TO BULGE NORTHWARD OVER
CENTRAL CONUS THRU PERIOD. THIS RIDGE MEANDERS EAST...AND AXIS WILL
BE EAST OF AREA BY END OF PD...PLACING CWA IN SW FLOW ALOFT. AT THE
SFC...HIGH PRESSURE BUILDS IN OVER REGION...PUSHING MOISTURE
SOUTHEAST AND KEEPING COLUMN DRY. THIS HOLDS THRU FRIDAY...WHEN SFC
FLOW RETURNS SOUTHERLY AND MOISTURE BEGINS TO WORK BACK IN. NCEP
ENSEMBLES/AVN ENSEMBLES SUGGEST CHANCE OF TSRA POSSIBLE BY SUNDAY IN
WEST...AND IN EAST AS LOW LEVEL FLOW INCREASES OFF GULF...AND MEAN
SFC TROF IN LEE OF ROCKIES MOVES EAST. MRF HINTING AT E-W ORIENTED
WRM FRONT LIFTING NORTH ON SUN...ONLY ADDING TO CONFIDENCE OF TSRA
THREAT SUN/MON.

.ABR...NONE.

FAUCETTE/BINAU

In the hours before

Special weather statement, Jun 18, 11:01 AM CDT, 5 hours 45 minutes before
SDZ003>007-009>011-015-016-181700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1101 AM CDT MON JUN 18 2001

...SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE...

THE SElVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.

FAUCETTE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:35 AM CDTSevere Thunderstorm WarningABRJones55 min
Jun 18, 1:16 AM CDTSevere Thunderstorm WarningABRLyman59 min
Jun 18, 2:38 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand37 min
Jun 18, 4:59 AM CDTSevere Thunderstorm WarningABRBuffalo46 min
Jun 18, 6:10 AM CDTSevere Thunderstorm WarningABRCorson65 min
Jun 18, 4:20 PM CDTTornado WarningABRSpink25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.